Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 141, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 26, 1998, 7:29 PM EDT for Yadkin County, North Carolina. It was in force for 21 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 26, 1998, 7:29 PM EDT (23:29 UTC)
- Expired
- May 26, 1998, 7:50 PM EDT
- In force
- 21 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Yadkin County, NC
The radar
The Roanoke radar (KFCX), 102 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 7:30 PM EDT | Thunderstorm Wind | Yadkinville, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 5:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:00 PM EDT, 5 hours 29 minutes earlier.
Area forecast discussion, May 26, 2:00 PM EDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 200 PM EDT TUE MAY 26 1998 RECS...FFA FOR SERN WV AND SWRN VA (WEST OF THE BLUE RIDGE). WOULD ALSO CONSIDER SUCH FOR THE NRN MOUNTAINS AND FOOTHILLS OF NC. WHEN WILL THE RAIN EVER STOP? SHORTWAVE APPROACHING TONIGHT AND EARLY WEDNESDAY TO COMBINE WITH VERY SEVERAL H3 JET MAXS TO PRODUCE STRONG SYNOPTIC SCALE FORCING. SURFACE FRONT AND WAVES WILL ALSO ACT TO FOCUS CONVERGENCE ON THE CWA TONIGHT AND WEDNESDAY. STABILITY PARAMETERS INDICATING BEST POTENTIAL FOR STRONG CONVECTION TO REMAIN ACROSS FAR SOUTHERN PART OF THE CWA...BUT THUNDERSTORMS FORMING IN WARM AIR IN TN/KY WILL WORK INTO THE AREA TO EHANCE MORE STRATIFORM RAIN NORTH OF NC BORDER. EVEN WITH LESS INSTABILITY HERE...LIS PROGGED TO BE NEAR OR JUST BELOW ZERO. AFTER WED EVEN SHRA/TSRA...THINGS SHOULD DRY A BIT...BUT THINK LOW CHC POPS STILL WARRANTED FOR THURSDAY WITH MODERATELY HIGH DEWPOINTS AND LIGHT SOUTHEASTERLY LOW LEVEL FLOW INTO THE BLUE RIDGE. MOS TEMPS DONT LOOK TOO BAD...BUT MAY WANT TO STICK CLOSER TO 3 HOURLY TEMPS FOR MAXS ON WEDNESDAY...MAINLY NORTH OF NC/VA BORDER. ROA 59/74/58/84 7+33 LYH 60/74/60/84 7+33 DAN 63/78/62/86 6733 RNK 59/72/57/79 8+33 BLF 59/72/56/78 8833 NOGUEIRA
In the hours before
Special weather statement, May 26, 4:49 PM EDT, 2 hours 40 minutes before
NCZ001>006-018>020-270200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 449 PM EDT TUE MAY 26 1998 ...SEVERE THUNDERSTORM WATCH THIS EVENING FOR NORTHWEST NORTH CAROLINA... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR MUCH OF NORTHWESTERN NORTH CAROLINA EFFECTIVE UNTIL 1000 PM THIS EVENING. THE COUNTIES INCLUDED IN THE BLACKSBURG WEATHER OFFICES AREA OF RESPONSIBILITY ARE: ALLEGHANY...ASHE...CASWELL ...ROCKINGHAM...STOKES...SURRY...WATAUGA...WILKES AND YADKIN. STRONG TO SEVERE THUNDERSTORMS DEVELOPING LATE THIS AFTERNOON IN EASTERN TENNESSEE ARE EXPECTED TO MOVE INTO THE NORTHERN MOUNTAINS EARLY THIS EVENING...AND THEN INTO THE FOOTHILLS AND NORTHWEST PIEDMONT DURING THE EVENING HOURS. THE SEVERE THUNDERSTORM WATCH MEANS THAT THERE IS A POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS WITH THUNDERSTORMS THIS EVENING. IF YOU PLAN TO BE OUTDOORS THIS EVENING... CHECK THE LATEST WEATHER INFORMATION AND KEEP A WEATHER EYE ON THE SKY. BE PREPARED TO SEEK SAFE INDOOR SHELTER IF A STORM APPROACHES OR A WARNING IS ISSUED. JACKSON
Special weather statement, May 26, 4:49 PM EDT, 2 hours 40 minutes before
NCZ001>006-018>020-270200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 449 PM EDT TUE MAY 26 1998 ...SEVERE THUNDERSTORM WATCH THIS EVENING FOR NORTHWEST NORTH CAROLINA... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR MUCH OF NORTHWESTERN NORTH CAROLINA EFFECTIVE UNTIL 1000 PM THIS EVENING. THE COUNTIES INCLUDED IN THE BLACKSBURG WEATHER OFFICES AREA OF RESPONSIBILITY ARE: ALLEGHANY...ASHE...CASWELL ...ROCKINGHAM...STOKES...SURRY...WATAUGA...WILKES AND YADKIN. STRONG TO SEVERE THUNDERSTORMS DEVELOPING LATE THIS AFTERNOON IN EASTERN TENNESSEE ARE EXPECTED TO MOVE INTO THE NORTHERN MOUNTAINS EARLY THIS EVENING...AND THEN INTO THE FOOTHILLS AND NORTHWEST PIEDMONT DURING THE EVENING HOURS. THE SEVERE THUNDERSTORM WATCH MEANS THAT THERE IS A POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS WITH THUNDERSTORMS THIS EVENING. IF YOU PLAN TO BE OUTDOORS THIS EVENING... CHECK THE LATEST WEATHER INFORMATION AND KEEP A WEATHER EYE ON THE SKY. BE PREPARED TO SEEK SAFE INDOOR SHELTER IF A STORM APPROACHES OR A WARNING IS ISSUED. JACKSON
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 11:18 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 32 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; radar from the NEXRAD Level II archive.